CSN Login
Members Online: 4

Post seed implants and radiation

Rico1
Posts: 4
Joined: Jul 2014

Greetings: It is now eight weeks since I finished radiation and seed implants. I was hoping that my urges to urinate and have a bowel movement at the same time would decrease. However, I think it actually has become worse. I'm up and down all night, so I'm getting very little sleep (deep sleep). Anyone know if this is common at this stage? My radiologist says it is normal and that things will slowly improve. This is becoming very depressing to me because I don't see any improvement or end in sight. Anyone have similar symptoms that can give me some advice? Thanks in advance!

 

 

VascodaGama's picture
VascodaGama
Posts: 1700
Joined: Nov 2010

Rico

Welcome to the board.

Any type of radiation causes inflamation. In some guys these can cause worse symptoms than the ones pre treatment. In our cases of PCa, radiating the area of prostate will affect to a certain extent the urination "mechanism" and the localized nerve's pathways. The good is that it all returns to normalcy once the inflamation is over. However, in critical cases, the radiation may leave scars that take longer to heal.

Here is a link about the side effects;
http://cancer.dartmouth.edu/radiation_oncology/radonc_prostate_side_effects.html

 

Best wishes for full recovery and fantastic outcomes.

VGama

 

 

Rico1
Posts: 4
Joined: Jul 2014

Thanks VGama. Just seems like it has been so long since the implants that one hopes things would start to get better. Guess I just need to be more patient!

 

Swingshiftworker
Posts: 680
Joined: Mar 2010

Unlike other methods of radiation treatment, with brachytherapy (BT) you are continually exposed to radiation until all of the radiation in the "seeds" (or implants) entirely dissipates.  The 1/2 life of the seeds is supposed to be 2-3 months, but that doesn't not mean that the seeds are no longer radioaction after that time period and you could experience radioactive effects for up to a year.

The radioactive dosage in BT is very low but, if the radiation therapist who plots the pattern of seed placement, makes a mistake or if the seeds move, the amount of radiation received by various tissues may be excessive leading to tissue damage in the urethra, bladder and/or rectum with various side effects including but not limited to rectal bleeding, blood in the urine, urethral scarring, incontinence or excessive urination and/or ED.

That said, I think that the post BT "implant' symptoms your are experience are normal and "should" resovle themselves in due course.  I'd give it 4-6 months and, if your symptoms don't improve by then, you should seek further investigation and treatment.

Good luck!

 

Rico1
Posts: 4
Joined: Jul 2014

Thanks for the information. I did go back to the clinic and was informed that I had an infection problem and was given some medication to take for the problem. I have since noticed that the burning problem has calmed down to a more tolerable level. I am hoping this again puts me on the right track.

Again, thanks for the information!

 

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2015 © Cancer Survivors Network